TB & Me: Abatgul's Diary pt. 1

Read in:

05 December 2016

Abatgul is a journalist and a tuberculosis (TB) patient advocate. On her blog, she's sharing entries from the diary that she kept during her treatment for drug resistant TB. Here, she writes about taking the medication, which can cause severe side-effects that range from nausea to deafness and psychosis.

When we feel sick we take drugs.

We hope the drugs will help.

We start feeling better.

Yet for me, it was difficult to take the drugs for my TB treatment.

One by one I put the drugs into my mouth, washing them down with juice or Kefir (a fermented milk drink popular in Uzbekistan).

One fire drives out another, and desperate diseases must have desperate cures

As soon as I took the first pill, its sour taste scattered all over my mouth. Unwittingly I uttered, “What a poisonous taste!”, puckering my face up.

Staring at the drugs, I asked them: “Why are you called a drug?"

I thought a lot about this. They are so sour and acidic, but they also look like fruit pips.

“I have to take you for two years, let’s become friends,” I said to the drugs.

“But you just said that we are sour like poison," the drugs replied. "How do you dare to offer your friendship?”

This made me feel ashamed. I answered: “One fire drives out another, and desperate diseases must have desperate cures.”

[Drugs] are my friends, that give me strength and life

I begged for help, squeezing them in my hands - eventually, my hopes for a better life gave me the courage to take all the drugs in one go.

Since that moment, I don’t take the drugs one by one. I take them all at once.

I also found an answer to my question: “Why a drug is called drug?”

It is because it is my friend that grants me the cure, strength and life.

I started calling them “Daribay, Darigul, Darijan” (Mr Drug, Ms Drug, and Drugee) and have continued talking to them ever since.

 

Read more...

> Posts from Abatgul

> Posts from patients with drug-resistant TB

> Information about our campaign for better TB drugs